Colorado, 2011Winter Storm and Winter Weather in Colorado, January 16 to 18, 2011
January 16 to 18, 2011 · NWS GJT · 7 events in 7 counties and zones
A moist northwest flow aloft resulted in significant snowfall in some mountain areas and freezing rain in a few locations of western Colorado.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist northwest flow aloft resulted in significant snowfall in some mountain areas and freezing rain in a few locations of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 16, 4:02 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jan 16, 4:02 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MST SUN JAN 16 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A VERY MOIST NOSE OF THE UPPER JET IS JUST UPSTREAM EARLY THIS
MORNING READY TO BRING THE NEXT SIGNIFICANT SNOWFALL TO THE REGION.
STRONG WESTERLY WINDS WILL MIX TO THE SURFACE OVER THE HIGHER
ELEVATIONS EARLY TODAY AS SNOW SPREADS IN FROM THE NORTHWEST. THE JET
CORE WILL GENERALLY STAY JUST TO OUR NORTH AND NORTHEAST TODAY. THEN
WILL SAG SOUTHWARD ON MONDAY WITH A 150 KT CORE RAKING THE NORTHERN
DIVIDE MONDAY THROUGH MONDAY NIGHT. THE FLOW WILL CONTINUE TO CARRY
DEEP PACIFIC MOISTURE OVER THE FORECAST AREA...ESPECIALLY THE NORTH
HALF. STRONG OROGRAPHICS WILL BE SUFFICIENT TO RESULT IN SIGNIFICANT
SNOWFALL OVER THE NORTH...ESPECIALLY THE MOUNTAINS...FROM VAIL PASS
NORTHWARD. OTHER MOUNTAINS AREAS WILL SEE LESS WITH A CHANCE OF
PRECIPITATION IN THE CENTRAL VALLEYS AS WELL. BLOWING SNOW WILL BE
A CONCERN OVER THE PASSES DUE TO REDUCED VISIBILITY AND DRIFTING
SNOW. THE FORECAST REMAINS ON TRACK THIS MORNING WITH ONLY SOME
TIMING ADJUSTMENTS MAINLY FOR THIS MORNING AS PRECIPITATION MAY TAKE
LONGER TO DEVELOP OVER THE CENTRAL VALLEYS.
TEMPERATURES WILL MODIFY TODAY AND REMAIN RELATIVELY MILD THROUGH
MONDAY...WITH PRECIPITATION IN THE THE LOWER VALLEYS MIXING WITH OR
SWITCHING TO RAIN DURING THE AFTERNOONS. OVER THE NORTH...TEMPS
SHOULD REMAIN COLD ENOUGH TO KEEP THE PHASE FROZEN THROUGH THE
PERIOD. WHILE WE WILL NOT REALLY SEE A SHARP SURFACE FRONT DURING
THIS PERIOD...COLDER AIR WILL SLIDE IN BEGINNING LATE MONDAY...FOR
COLDER OVERNIGHT LOWS MONDAY NIGHT.
PRESENT HILIGHTS REMAIN ON TRACK.
.LONG TERM...TUESDAY THROUGH SATURDAY
MODELS REMAINED CONSISTENT DURING THE MEDIUM RANGE FORECAST PERIOD.
NORTHWEST FLOW INDICATED TO PERSIST THOUGH BEGINNINGS OF THE NEXT
STORM MOVING ACROSS THE PACIFIC NORTHWEST CAUSES JET TO LIFT NORTH OF
THE REGION WITH THE FORMATION OF A FLAT RIDGE. HOWEVER...SUFFICIENT
MOISTURE REMAINS IN VIGOROUS NORTHWEST FLOW TO SUPPORT LIKELY WORDING
FOR THE NORTHERN AND NORTH CENTRAL MOUNTAINS OF COLORADO TUESDAY
MORNING BEFORE DECREASING DURING THE AFTERNOON AND BECOMING ISOLATED
TUESDAY EVENING.
DOWNTURN IN SNOWFALL APPEARS SHORT-LIVED AS MODELS CONTINUED WITH A
MORE PROGRESSIVE SOLUTION. THE DEEPENING POSITIVELY TILTED TROF IS
EXPECTED TO DRIVE A COLD FRONT INTO THE NORTHERNMOST PORTION OF THE
CWFA BY WEDNESDAY MORNING ALONG WITH INCREASING SNOWFALL FOR THE
NORTHERN COLORADO MOUNTAINS. MODELS TAKE THE FRONT RAPIDLY INTO THE
SOUTHERN REACHES OF THE CWFA DURING THE DAY. GIVEN STRONG LIFT
ASSOCIATED WITH SURFACE CONVERGENCE UNDERLYING MID-LEVEL VORTICITY
ADVECTION AND JET LEVEL DIVERGENCE BOOSTED POPS TO LIKELY IN THE
NORTHERN AND CENTRAL MOUNTAINS WITH CHANCE POPS ACROSS THE NORTHWEST
PLATEAU AND CENTRAL VALLEYS. SYSTEM CONTINUES TO MOVE TO THE
SOUTHEAST WEDNESDAY NIGHT FOR CONTINUED...THOUGH DECREASING CHANCES
OF SNOW FOR THE NORTHERN HALF OF THE CWFA.
NW FLOW THEN EXPECTED THU-SAT AS A LONGWAVE RIDGE REMAINS OFF THE
CALIFORNIA COAST NEAR 130W. THUS...WILL KEEP A CHANCE OF SNOW FOR THE
NRN MTNS THU-SAT WHILE TRIMMING BACK POPS A TAD ACROSS THE SOUTH.
&&
.AVIATION...
AREAS OF FOG ARE EXPECTED TO PERSIST OVER THE LOWER ELEVATIONS OF
NORTHWEST COLORADO...NORTHEAST UTAH...AND EAST CENTRAL UTAH THROUGH
THE EARLY MORNING HOURS. CONSEQUENTLY...EXPECT MVFR CIGS AND VSBY TO
IMPACT KVEL...KCAG...KHDN...KSBS AND KCNY THROUGH MIDMORNING WITH
BRIEF PERIODS OF IFR/LIFR CONDITIONS EARLY.
EXPECT SNOW TO SPREAD SOUTHWARD ACROSS THE REGION THIS MORNING
BECOMING WIDESPREAD OVER THE MOUNTAINS AND HIGH VALLEYS NORTH AND
EAST OF A KGUC-KMTJ-KGJT-30N KCNY-KVEL-KEVW LINE BY MIDDAY.
EXPECT SNOWFALL TO RESULT IN VSBY AND CIGS IN THE IFR AND LIFR
CATEGORY RESULTING IN NEARLY COMPLETE MOUNTAIN OBSCURATIONS THOUGH
POCKETS OF MVFR ARE LIKELY. STRONG NORTHWEST WINDS RANGING FROM 30
TO 40 MPH AT RIDGE TOP LEVEL WILL UNDOUBTEDLY BRING SIGNIFICANT
TURBULENCE AND BUFFETING. THESE CONDITIONS ARE EXPECTED TO PERSIST
THROUGH THE NIGHT AND INTO MONDAY.
IN CONTRAST...AREAS SOUTH OF THE LINE DESCRIBED ABOVE WILL SEE MORE
SCATTERED SNOWFALL WITH PERIODIC MOUNTAIN OBSCURATIONS DUE TO
PRIMARILY MVFR CIGS AND VSBY. POCKETS OF IFR/LIFR CONDITIONS CAN BE
EXPECTED. THE LOWER ELEVATIONS OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO WILL EXPERIENCE VFR CONDITIONS TODAY AND TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MST TUESDAY
FOR ZONES 004-010-013.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST
TUESDAY FOR ZONES 002-005-012.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM....NL/JAD
AVIATION.....NLHazardous weather outlook, Jan 16, 5:45 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN JAN 16 2011
COZ001>014-017>023-UTZ022>025-027>029-171300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL SPREAD ACROSS THE LOWER ELEVATIONS OF NORTHWEST COLORADO...
AND INTENSIFY OVER THE NORTH AND CENTRAL MOUNTAINS AS A MOIST PACIFIC
DISTURBANCE MOVES OVER THE AREA. BY MIDDAY THE CHANCE FOR SNOW WILL
SPREAD TO OTHER MOUNTAIN AREAS AS WELL. IN ADDITION...STRONG WEST
WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW...WITH RESTRICTED
VISIBILITY AT TIMES. THE HEAVIEST SNOW IS EXPECTED OVER THE PARK...
GORE...ELK AND FLATTOPS RANGES.
.DAYS TWO THROUGH SEVEN...MARTIN LUTHER KING JR DAY THROUGH SATURDAY
ADDITIONAL PACIFIC STORMS WILL PASS OVER THE AREA THROUGH THE MIDDLE
OF NEXT WEEK. THIS WILL BRING THE POTENTIAL FOR HEAVY SNOWFALL TO THE
MOUNTAINS OF WESTERN COLORADO...MAINLY FROM VAIL PASS NORTH TO
STEAMBOAT SPRINGS. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE LIKELY.
SNOW WILL ALSO FALL OVER THE SOUTHWEST MOUNTAINS IN WESTERN COLORADO
AND OVER THE EASTERN UTAH MOUNTAINS...ALTHOUGH ACCUMULATIONS ARE NOT
EXPECTED TO BE AS GREAT. THE VALLEYS WILL WARM UP AND CAN EXPECT
A MIXED BAG OF PRECIPITATION WITH RAIN AND SNOW POSSIBLE SUNDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
EH/NL
Winter Storm, Elkhead and Park Mountains
- When
- January 16, 8:00 AM MST to January 18, 3:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 9 to 18 inches were measured across the area. Locally heavier amounts included 30 inches at the Tower SNOTEL site. Wind gusts of 30 to 45 mph produced areas of blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- January 16, 9:00 AM MST to January 18, 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 18 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 16, 2:00 PM MST to January 18, 10:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 9 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 16, 5:00 PM MST to January 18, 1:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 16 inches were measured across much of the area north and east of Aspen. Locally heavier amounts included 22 inches at Vail Ski Area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- January 16, 7:00 PM MST to January 18, 1:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 9 inches were measured across the area. Wind gusts of 35 to 50 mph produced areas of blowing and drifting snow. Locally stronger wind gusts included 70 mph on Eagle Mountain.
Winter Weather, Grand Valley
- When
- January 17, 8:38 AM MST to 9:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Freezing rain occurred in the Grand Valley and produced a thin layer of ice on roads and other surfaces. Roads were very slick in places during the morning hours.
Winter Weather, Debeque to Silt Corridor
- When
- January 17, 8:45 AM MST to 9:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Freezing rain occurred at many locations and produced a thin layer of ice on roads and other surfaces. Roads were very slick in places during the morning hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in Oregon, January 16 to 21, 2011$18 million · 16 events
- Cold in Illinois, January 16, 20111 death · 1 event
- Flooding in Idaho, January 16 to 20, 2011$1.1 million · 5 events
- High Wind in Washington, January 16 to 17, 2011$50,000 · 83 kt wind · 2 events
- Flood in Washington, January 16 to 18, 2011$25,000 · 1 event
- Debris Flow in Washington, January 16, 20111 injured · $12,000 · 1 event
- High Wind in Wyoming, January 16 to 17, 201164 kt wind · 7 events
- High Wind in Montana, January 16, 201162 kt wind · 6 events
- Flooding in Oregon, January 16 to 18, 20115 events
- Lake-Effect Snow in New York, January 16, 20114 events
- Winter Weather in Iowa, January 16 to 17, 20114 events
- Flash Flood and Heavy Rain in Hawaii, January 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279722, 279725, 279726, 279724, 279727, 279728, 279729.